The US National Institutes of Health is concerned about the possible side effect reported by a COVID-19 vaccine trial, the Los Angeles Times reports.
AstraZeneca put its SARS-CoV-2 candidate vaccine trial on hold last week after a UK participant reported experiencing a serious side effect that was suspected to be transverse myelitis. While the UK Medicines and Healthcare Products Regulatory Agency has recommended the trial resume — and AstraZeneca has restarted its UK trial — the US Food and Drug Administration is deciding how to proceed.
"The highest levels of NIH are very concerned," Avindra Nath from the National Institute for Neurological Disorders and Stroke tells the LA Times. "Everyone's hopes are on a vaccine, and if you have a major complication the whole thing could get derailed."
Georgetown University's Jesse Goodman tells the LA Times the FDA will likely want to see additional data about the event and the participant as well as why the UK board gave the trial the OK to start up again. Vanderbilt University School of Medicine's William Schaffner adds there that one case of transverse myelitis, while concerning, would be unlikely to shut the trial down, but a second occurence could.